Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Fort Worth, TX

April 29, 2002Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 29, 2002, 7:21 PM CDT for Wise County, Texas. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2002, 7:21 PM CDT (00:21 UTC)
Expired
Apr 29, 2002, 8:15 PM CDT
In force
54 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 79 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:25 PM CDTHail 1.75Boonsville, TX
Apr 29, 7:34 PM CDTHail 3Bridgeport, TX
Apr 29, 7:38 PM CDTHail 2.75Paradise, TX
Apr 29, 7:53 PM CDTHail 4.5Decatur, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4268 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4268 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 300021
SVRFTW
TXC497-300115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
721 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WISE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF BRIDGEPORT...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT AROUND 805 PM CDT
  DECATUR AROUND 815 PM CDT

DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3322 9792 3300 9791 3300 9770 3317 9750
          3335 9771

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:08 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 29, 4:08 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT MON APR 29 2002

WARM FRONT LIES PRETTY MUCH ALONG THE RED RIVER TODAY. OPPRESSIVE
HEAT AND HUMIDITY SURGED ACROSS THE ENTIRE AREA TODAY. NUMEROUS CU
HAVE FORMED ALONG THE WARM FRONT AND ALONG A BOUNDARY EXTENDING WEST
TOWARDS ABILENE. A FEW STORMS MAY SPRING UP WEST...WITH AROUND 100
DEGREE TEMPERATURES IN SAN ANGELO.

FOR OUR NORTHEASTERN COUNTIES...WE HAVE LEFT IN A CHANCE OF
THUNDERSTORMS OVERNIGHT WITH THE WARM FRONT NOT TOO FAR AWAY.
FURTHER SOUTH...I HAVE PUT IN A SLIGHT CHANCE FOR THE METROPLEX.
HOWEVER...THE 18Z FWD SOUNDING STILL INDICATED A FORMIDABLE CAP.
NEVERTHELESS...A FEW STORMS MAY MANAGE TO POP THROUGH DURING MAXIMUM
HEATING IN THE NEXT FEW HOURS. OUR WINDS ALOFT HAVE WEAKENED
CONSIDERABLE SINCE EARLIER...SO ANY STORMS THAT FORM WOULD LIKELY BE
A HAIL OR HIGH WIND THREAT...RATHER THAN TORNADIC.

TUESDAY AND WEDNESDAY LOOK AS IF THE HEAT WILL BE HANGING ON.
HOWEVER...WITHOUT A BOUNDARY NEARBY...WE ARE NOT EXPECTING
PRECIPITATION. THE EXCEPTION IS THE EXTREME NORTHEAST TUESDAY
NIGHT...WHERE A FEW SHOWERS OR STORMS COULD SPRING UP WITH ENERGY
MOVING ACROSS OKLAHOMA ATOP THE RIDGE ALOFT.

THURSDAY WILL BRING A DRAMATIC COOLDOWN AS A DECENT FRONT FOR THIS
TIME OF YEAR DIVES SOUTH INTO NORTH TEXAS. HIGHS WILL DROP SOME 15
OR 20 DEGREES. AFTER THURSDAY...WE WILL WARM UP SLOWLY UNTIL A WARM
FRONT DRIVES NORTH OF THE REGION BY SUNDAY. MONDAY LOOKS VERY WARM
AND DRY AT THIS TIME. ENJOY THE BRIEF COOLDOWN THURSDAY

FCSTID = 30
DFW   72  92  72  91 /  20   0   0   0
ACT   72  94  73  92 /   0   0   0   0

.FWD...NONE.

In the hours before

Special weather statement, Apr 29, 1:35 PM CDT, 5 hours 46 minutes before
TXZ091>095-101>107-115>123-129>135-141>148-156>162-174-175-292100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
135 PM CDT MON APR 29 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT...ALONG AND NORTH OF A LINE FROM JACKSBORO...TO PLANO
...ROCKWALL...KAUFMAN...AND CANTON.

THE MAIN THUNDERSTORM THREATS WILL BE LARGE HAIL....DAMAGING WINDS
...AND ISOLATED TORNADOES. ANY TORNADOES THAT OCCUR MOST LIKELY
WILL BE NEAR THE RED RIVER.  SPOTTER ACTIVATION WILL BE NEEDED
WITHIN THE SLIGHT RISK AREA...MOST LIKELY AFTER 500 PM.

ONCE AGAIN...HUMID AND VERY UNSTABLE AIR IS SITUATED ACROSS NORTH
TEXAS THIS AFTERNOON.  THE COMBINATION OF STRONG WINDS ALOFT...HIGH
INSTABILITIES...A STATIONARY FRONT...AND RELATIVELY LOW CLOUD BASES
NEAR THE RED RIVER SUGGESTS THAT A SUPERCELL TORNADO OR TWO COULD
OCCUR IN THAT AREA.

THE MITIGATING FACTOR FOR MOST OF THE AREA IS A STRONG CAPPING
INVERSION....ABOUT ONE MILE ABOVE THE SURFACE. THE STRONG CAP
SUGGESTS THERE IS LITTLE CHANCE OF STORMS SOUTH OF INTERSTATE 20
TODAY. CLOSER TO THE RED RIVER...THE CAP IS WEAKER...AND A FEW
SEVERE STORMS ARE POSSIBLE.

A SPECIAL UPPER AIR BALLON SOUNDING IS BEING LAUNCHED FROM FORT
WORTH...AND THE DATA FROM THE SOUNDING WILL BE USED TO UPDATE THE
HAZARDOUS WEATHER OUTLOOK ABOUT 300 PM.
Special weather statement, Apr 29, 3:22 PM CDT, 3 hours 59 minutes before
TXZ091>095-101>107-115>123-129>135-141>148-156>162-174-175-300900-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT MON APR 29 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
ALONG AND NORTH OF A LINE FROM JACKSBORO...TO PLANO...ROCKWALL...
KAUFMAN...AND CANTON.

THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.  THE TORNADO
THREAT HAS BECOME QUITE LOW...BECAUSE OF LIGHT LOW LEVEL WINDS IN
THE THREAT AREA. NEVERTHELESS..THERE IS SUFFICIENT VERTICAL WIND
SHEAR AND INSTABILITY FOR A FEW SUPERCELL STORMS THIS EVENING
...MAINLY NEAR A STATIONARY FRONT JUST SOUTH OF THE RED RIVER.

AT 300 PM...THE STATIONARY FRONT WAS SITUATED NEAR A SHERMAN TO
COOPER LINE. THE THREAT OF DAMAGING SUPERCELL STORMS MAY BE GREATEST
NEAR AND IMMEDIATELY NORTH OF THIS FRONT THROUGH MID-EVENING.

STORM SPOTTER ACTIVATION WILL BE REQUESTED WITHIN THE SLIGHT RISK
AREA...MOST LIKELY AFTER 600 PM.

ELSEWHERE...A FEW BRIEF THUNDERSTORMS WITH GUSTY WINDS MAY OCCUR
WEST OF A MINERAL WELLS TO GOLDTHWAITE LINE THIS EVENING.
Local storm report, Apr 29, 7:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 PM CST MON APR 29 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    GUNSIGHT                  TX   1.75 INCH HAIL
04/28/02   STEPHENS                       GOFBALL HAIL REPORTED 3
                                          NW OF GUNSIGHT ON
                                          FM1032.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0700 PM    GUNSIGHT                  TX   1.75 INCH HAIL
04/28/02   STEPHENS                       GOLFBALL HAIL REPORTED
                                          ON FM 207. . REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:45 PM CDTSevere Thunderstorm WarningFWDStephens45 min
Apr 29, 7:50 PM CDTSevere Thunderstorm WarningFWDYoung55 min
Apr 29, 7:55 PM CDTSevere Thunderstorm WarningFWDParker50 min
Apr 29, 8:25 PM CDTSevere Thunderstorm WarningFWDJack65 min
Apr 29, 8:39 PM CDTSevere Thunderstorm WarningFWDTarrant66 min
Apr 29, 8:41 PM CDTSevere Thunderstorm WarningFWDTarrant64 min
Apr 29, 8:44 PM CDTSevere Thunderstorm WarningFWDCooke61 min
Apr 29, 11:16 PM CDTSevere Thunderstorm WarningFWDYoung59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.